Alert archive / Michigan / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Detroit, MI

August 2, 2020Macomb County, Oakland County, Wayne County, Michigan

NWS Detroit, MI issued this flash flood warning at Aug 2, 2020, 6:33 AM EDT for Macomb County, Oakland County, Wayne County, Michigan. It was in force for 72 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2020, 6:33 AM EDT (10:33 UTC)
Expired
Aug 2, 2020, 7:45 AM EDT
In force
72 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
None

Counties Macomb County, MI, Oakland County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 53 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:50 AM EDTFLOOD2 Ese Detroit, MIMDOT REPORTS FLOODING OVER WB I-94 AT M-10 BLOCKING ALL LANES.
Aug 2, 6:50 AM EDTFLOOD3 E Detroit, MIMDOT REPORTS FLOODING OVER SB I-75 AFTER OUTER DRIVE THAT BLOCKED ALL LANES.
Aug 2, 7:10 AM EDTFLOOD5 Ene Taylor, MIMDOT REPORTS FLOODING OVER NB I-75 AT M-39 BLOCKING ALL LANES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WGUS53 KDTX 021033
FFWDTX
MIC099-125-163-021330-
/O.NEW.KDTX.FF.W.0010.200802T1033Z-200802T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
633 AM EDT Sun Aug 2 2020

The National Weather Service in Detroit/Pontiac has issued a

* Flash Flood Warning for...
  Northeastern Wayne County in southeastern Michigan...
  Southeastern Oakland County in southeastern Michigan...
  Southwestern Macomb County in southeastern Michigan...

* Until 930 AM EDT.

* At 633 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Warren, Troy, Southfield, St. Clair Shores, Grosse Pointe, Downtown
  Detroit, Detroit, Sterling Heights, Dearborn, Royal Oak, Wyandotte,
  Birmingham, Detroit Zoo, Belle Isle, Greenfield Village, Dearborn
  Heights, Roseville, Lincoln Park, Eastpointe and Southgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4254 8275 4254 8276 4253 8282 4244 8283
      4236 8288 4232 8306 4230 8309 4224 8313
      4219 8314 4219 8323 4258 8323 4256 8273

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

SC
2 follow-up statements
526 
WGUS73 KDTX 021110
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
710 AM EDT Sun Aug 2 2020

MIC099-125-163-021330-
/O.CON.KDTX.FF.W.0010.000000T0000Z-200802T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MI-Oakland MI-Macomb MI-
710 AM EDT Sun Aug 2 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM EDT FOR
NORTHEASTERN WAYNE...SOUTHEASTERN OAKLAND AND SOUTHWESTERN MACOMB
COUNTIES...

At 709 AM EDT, Doppler radar indicated that the heaviest rain is 
exiting the area. Up to 2.5 inches of rain fell over a short period 
of time over urbanized areas. It will take some time for the water 
to recede. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Warren, Troy, Southfield, St. Clair Shores, Grosse Pointe, Downtown
Detroit, Detroit, Sterling Heights, Dearborn, Royal Oak, Wyandotte,
Birmingham, Detroit Zoo, Belle Isle, Greenfield Village, Dearborn
Heights, Roseville, Lincoln Park, Eastpointe and Southgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4254 8275 4254 8276 4253 8282 4244 8283
      4236 8288 4232 8306 4230 8309 4224 8313
      4219 8314 4219 8323 4258 8323 4256 8273

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

SC
116 
WGUS73 KDTX 021145
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
745 AM EDT Sun Aug 2 2020

MIC099-125-163-021154-
/O.CAN.KDTX.FF.W.0010.000000T0000Z-200802T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MI-Oakland MI-Macomb MI-
745 AM EDT Sun Aug 2 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WAYNE...SOUTHEASTERN
OAKLAND AND SOUTHWESTERN MACOMB COUNTIES IS CANCELLED...

Flood waters are receding. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 4254 8275 4254 8276 4253 8282 4244 8283
      4236 8288 4232 8306 4230 8309 4224 8313
      4219 8314 4219 8323 4258 8323 4256 8273

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:57 AM EDT, 36 minutes earlier.

Area forecast discussion, Aug 2, 5:57 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
557 AM EDT Sun Aug 2 2020

.AVIATION...

Seasonably strong low pressure system now centered across western
Lake Erie in addition to a moisture enriched environment has brought
widespread rain showers across SE MI, along with embedded
thunderstorms restricted mainly across the Metro terminals and north
into KPTK. For the remainder of the morning and afternoon...
Widespread showers will remain in place across Southeast Michigan and
will continue to bring about MVFR to IFR cigs across the the Metro
terminals and north into Flint, with periods of LIFR possible
associated with heavy rainfall development. A very gradual rise in
cig heights to come with the increase in daytime heating by the late
morning and afternoon hours as the low pressure starts to pivot away
from the Great Lakes. A slight uptick in gust potential will be
possible through the afternoon hours associated with a strengthening
low-level wind field, where periods of gusts around 20 knots will be
possible. Otherwise, VFR under a mix of mid and high clouds is
expected by the evening hours along with diminishing wind trends.
Thunderstorm development is expected to remain restricted mainly for
KPTK and south with the better instability axis, with thunderstorm
potential waning by the later morning hours.

For DTW... IFR with brief periods if LIFR associated with heavier
rainfall expected through the mid to late morning hours, with
gradual improvement in cigs expected throughout the early afternoon.
Rain showers, some heavy, along with embedded thunderstorms remain
possible through 14Z, with waning chances for shower and
thunderstorm development through the afternoon.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling aob 5000 feet this morning into the early
  afternoon, moderate by the late afternoon.

* Moderate for thunderstorms through mid morning, low for
  thunderstorms in the afternoon.

&&

.PREV DISCUSSION...
Issued at 313 AM EDT Sun Aug 2 2020

DISCUSSION...

A compact sfc-850mb low located over NE Indiana/NW Ohio as of 06Z is
tied to the exit region of a strengthening upper level jet max. The
850mb low is forecast to deepen as it lift across Se Mi and into srn
Ontario this morning, with the associated sfc low forecast to deepen
to a seasonally strong 1003MB as it tracks along the Detroit River
into srn Ontario. Mid level deformation thus far as been a little
higher up the frontal slope with the more widespread rain impacting
locations from nrn Indiana into SW Lower Mi. As the mid level
circulation tightens this morning, hi res model solutions suggest the
better ascent will become focused a little closer to the 850mb
circulation, essentially located over Se Mi. Recent radar/satellite
composite is beginning to lend support to this idea. The water vapor
loop has shown this wave drawing a plume of tropical moisture into
the mid level deformation, resulting in PWATS of 1.7 to 2.0 inches
over Se Mi. This and a deep warm cloud layer will support high
rainfall efficiency. So an inch or two of rain over portions of the
area remain possible this morning. The back edge of the instability
reservoir will also expand into the far eastern sections of Se Mi
this morning. This will offer a potential for deep convection, which
could cause some overachievement on rainfall totals in some
locations.

There was consideration of dropping the flood watch across the
Saginaw Valley where a more steady rain is likely to occur (less
convective potential). Given that the mid level forcing is already
quite good, plan to keep the watch in tact for all areas as this
event plays out this morning. The mid level deformation forcing will
exit northeast of the area this afternoon. Remnant deep layer
moisture may support a few lingering showers during the later half of
the day. The cloud cover will temper afternoon highs to the low to
mid 70s.

Amplification in the longer wavelength mid level trough will then
occur across the Great Lakes tonight into Monday. Mid level height
falls will support secondary sfc low development over srn Mi on
Monday and will support a chance of showers through tonight, with
diurnal instability offering higher chances for convection on Monday.
A fairly deep mid level low is then forecast to rotate into the
Great Lakes from the north on Tuesday. This system will drive an
unseasonably cool airmass into the region. Although model soundings
on Tuesday suggest convection will not be deep enough to support
thunder, ample low level moisture (aided by northerly flow off Lake
Huron) and steep low level lapse rates will support a chance of
showers. Sfc high pressure will then expand into Se Mi on Wed in the
wake of the upper low. This system will maintain its influence on the
area through the end of the week, while gradual modification of the
thermal profile offers a modest warming trend.

MARINE...

A low pressure system over western Lake Erie will lift northeast
into Ontario today while continuing to deepen resulting in showers
and thunderstorms persisting through the day. In addition,
northeasterly winds will increase this morning as the gradient
tightens over Lake Huron. This will result in a period of elevated
wind and waves necessitating a small craft advisory ending this
afternoon. As this system then pulls away to the east, a weak
surface trough will drops southeastward over the Great Lakes
Monday. This trough will bring cool air over the relatively warm
waters of the lakes which will result in a chance of
thunderstorms Monday along with a chance of water spouts Monday into
Tuesday morning. High pressure then builds in from the northwest on
Tuesday through the mid week.

HYDROLOGY...

A compact and seasonally strong low pressure system lifting across
the area combined with a very high atmospheric moisture content will
contribute to widespread rain this morning into early this
afternoon. Total rainfall amounts are expected to range from a half
inch up to two inches. There is a chance for some locally higher
rainfall totals that may lead to some flooding. The widespread rain
will exit to the east this afternoon. Additional showers and a few
thunderstorms are expected on Monday, with additional basin average
QFP of a quarter to a half inch.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flash Flood Watch until 2 PM EDT this afternoon for MIZ048-049-
     053>055-060>063-068>070-075-076-082-083.

     Beach Hazards Statement from 10 AM EDT this morning through this
     afternoon for MIZ049-055-063.

     Lakeshore Flood Advisory from 10 AM this morning to 6 PM EDT this
     evening for MIZ049-055-063.

Lake Huron...Small Craft Advisory from 10 AM this morning to 6 PM EDT this
     evening for LHZ441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...SC
MARINE.......DRK
HYDROLOGY....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 3:57 AM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
357 AM EDT Sun Aug 2 2020

MIZ047-030800-
Midland-
357 AM EDT Sun Aug 2 2020

This hazardous weather outlook is for Midland County.

.DAY ONE...Today and Tonight

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance thunderstorms on Monday as low pressure tracks
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation will not be needed today.

MIZ048-053-054-060>062-068>070-075-076-082-083-030800-
Bay-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
357 AM EDT Sun Aug 2 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A flash flood watch remains in effect through 2 PM this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance thunderstorms on Monday as low pressure tracks
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation will not be needed today.

MIZ049-055-063-030800-
Huron-Sanilac-St. Clair-
357 AM EDT Sun Aug 2 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A flash flood watch remains in effect until 2 PM. A lakeshore flood
advisory also remains in effect through the afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance thunderstorms on Monday as low pressure tracks
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation will not be needed today.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
357 AM EDT Sun Aug 2 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A small craft advisory is in effect through this afternoon for the
Lake Huron nearshore waters. There is also a chance of thunderstorms
today across all marine areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance thunderstorms on Monday as low pressure tracks
across the region. Small craft advisory conditions may develop over
Lake Huron and Saginaw Bay Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation will not be needed today.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Special weather statement, Aug 2, 4:34 AM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
434 AM EDT Sun Aug 2 2020

MIZ063-069-070-075-076-082-083-021045-
St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Port Huron, Pontiac, Warren, Ann Arbor,
Detroit, Adrian, and Monroe
434 AM EDT Sun Aug 2 2020

Showers and scattered thunderstorms will affect the area early
this morning. A few of these thunderstorms will produce very
heavy rainfall. Drivers can expected poor visibility and ponding
of water on the roads within these heavier showers.

SC
Special weather statement, Aug 2, 6:19 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
619 AM EDT Sun Aug 2 2020

MIZ063-068>070-075-076-021230-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Including the cities of Port Huron, Howell, Pontiac, Warren,
Ann Arbor, and Detroit
619 AM EDT Sun Aug 2 2020

Showers and scattered thunderstorms will affect the area early
this morning. A few of these thunderstorms will produce very
heavy rainfall. Drivers can expected poor visibility and ponding
of water on the roads within these heavier showers.

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:55 PM EDTSmall Craft AdvisoryDTX24 hr
Aug 1, 10:05 PM EDTBeach Hazards StatementDTXHuron, Saint Clair, Sanilac20 hr
Aug 1, 10:05 PM EDTLakeshore Flood AdvisoryDTXHuron, Saint Clair, Sanilac23 hr
Aug 2, 5:29 AM EDTFlash Flood WarningDTXWashtenaw, Wayne2 hr

Nearby

Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.